Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2010, 2:24 PM CDT for Lane County, Scott County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2010, 2:24 PM CDT (19:24 UTC)
- Expired
- May 10, 2010, 2:52 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
583 WUUS53 KDDC 101924 SVRDDC KSC101-171-102015- /O.NEW.KDDC.SV.W.0027.100510T1924Z-100510T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 224 PM CDT MON MAY 10 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS... SCOTT COUNTY IN WEST CENTRAL KANSAS... * UNTIL 315 PM CDT * AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SCOTT CITY...AND MOVING NORTHEAST AT 40 MPH. THIS REPLACES THE PREVIOUS WARNING FOR SCOTT COUNTY. * LOCATIONS IMPACTED INCLUDE... SCOTT CITY... MANNING... HEALY... SHIELDS... MAINLY RURAL AREAS OF LANE AND SCOTT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3869 10044 3827 10024 3826 10101 3869 10111 TIME...MOT...LOC 1923Z 227DEG 35KT 3853 10082 WIND...HAIL 70MPH <.50IN $$ RITTERLING
1 follow-up statement
568 WWUS53 KDDC 101952 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT MON MAY 10 2010 KSC101-171-102001- /O.CAN.KDDC.SV.W.0027.000000T0000Z-100510T2015Z/ SCOTT KS-LANE KS- 252 PM CDT MON MAY 10 2010 ...THE SEVERE THUNDERSTORM WARNING FOR LANE AND SCOTT COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM CDT. LAT...LON 3869 10044 3827 10024 3826 10101 3869 10111 TIME...MOT...LOC 1951Z 227DEG 35KT 3872 10056 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:37 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 10, 12:37 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1237 PM CDT MON MAY 10 2010 .DISCUSSION... DAYS 1... EXTREMELY INTENSE SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL AND SOUTHERN PLAINS TODAY INTO TONIGHT. SEVERE WEATHER POTENTIAL IS RATHER HIGH DESPITE THE COOL LOW LEVELS. HIGH BASED STORMS ALREADY DEVELOPING OVER SE CO UNDER THE 5H COLD POOLS AS IT MOVES EASTWARDS TOWARDS SW KS EARLIER TODAY. DPROG/DT MOVES THIS WAVE INTO SW KS BY 19Z WHERE IT WILL ENCOUNTER A SFC BOUNDARY/ERODING AND AREA OF ST WHICH IS PROGGED TO EXTEND FROM NEAR SCOTT CITY TO DODGE CITY TO NEAR COLDWATER. BETWEEN THIS ST/SFC BOUNDARY DWPTS HOVERED AROUND 60F AND SBCAPE ARE ALREADY GREATER THAN 2000J/KG BASED ON SPC MESOANAL. THIS WILL LIKELY BE THE AREA WHERE CONVECTION WILL INITIATE AND ALSO WILL BE THE MOST FAVORABLE AREA FOR STRONG TO SEVERE STORMS. CAPE DENSITIES WILL BE VERY HIGH GIVEN THE DRY ADIABATIC LAPSE RATES FROM 800 TO 450MB. LIFTED INDICES ARE EXPECTED TO BE AS LOW AS -11. SO EXPLOSIVE THUNDERSTORM DEVELOPMENT IS EXPECTED. LLVL SHEAR IS VERY IMPRESSIVE IN THIS REGION SO THE PREVIOUS SHIFTS THOUGHTS ABOUT TORNADOES STILL LOOKS ON TRACK FOR LATER THIS AFTERNOON. FURTHER SOUTH A FAST MOVING DRYLINE IS PROGGED TO BE IN THE BARBER/PRATT COUNTY AREA BY THE TIME THE CONVECTIVE TEMP IS REACHED. NAM/NCEP WRF ALSO SUPPORTS INITIATION IN THIS REGION WITH THE STORMS THEN QUICKLY EXITING OUR CWA EARLY THIS EVENING. BASED ON ALL THIS THE BETTER OPPORTUNITY FOR PCPN WILL BE MAINLY DURING THE AFTERNOON WITH THE STORMS EXITING THE AREA AFTER 00Z. WILL THEREFORE ADJUST THE LATE DAY POPS ACCORDINGLY AND USE THE PRE-1ST PERIOD IN THE ZONES TO COVER THIS UPCOMING EVENT. AS THESE STORMS RAPIDLY EXIT THE CWA AFTER 00Z A COLD FRONT WILL SURGE SOUTH ACROSS THE CWA EARLY TONIGHT. CLEARING SKIES AND CAA PROGGED BEHIND THIS FRONT SUGGESTS THE MET/MAV IS NOT TOO FAR OFF SO WILL STAY CLOSE TO GUIDANCE FOR LOWS TONIGHT. DAYS 2-7... A WARM ADVECTION PATTERN WILL DEVELOP LATE TUESDAY INTO TUESDAY NIGHT AS THE NEXT UPPER SYSTEM APPROACHES. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE, ESPECIALLY IN OUR EASTERN AND NORTHEASTERN COUNTIES WHERE DEEP MOISTURE WILL BE LOCATED. THE SFC FRONT SHOULD BE JUST TO OUR SOUTH, SO SFC BASED HIGH-END SEVERE IS NOT LIKELY. THIS SYSTEM WILL EJECT TO OUR NORTH BY WEDNESDAY AND DRAG A COLD FRONT THROUGH SOUTHWEST KANSAS. THE EXACT TIMING OF THIS FRONT WILL DETERMINE HOW WARM IS GETS. A FASTER FRONTAL MOVEMENT WOULD KEEP 40S/50S IN OUR NORTH WITH 80S IN OUR SOUTH. HOWEVER IF THE FRONT SLOWS, THEN OUR ENTIRE FCST AREA COULD BE IN THE 80S. STORM CHANCES WILL ALSO DEPEND ON THE FRONTAL TIMING. IT APPEARS NOW THAT THE BEST CHANCE WILL BE IN OUR SOUTHEAST WHERE RICH GULF MOISTURE IS MOST LIKELY TO RESIDE. GIVEN THE EXPECTED STRONG SHEAR AND MODERATE TO HIGH CAPE IN OUR SOUTHEAST CORNER, SEVERE WEATHER IS CERTAINLY POSSIBLE. THE NEXT CHANCE OF STORMS WILL BE LATE FRIDAY INTO SATURDAY AS THE NEXT UPPER SYSTEM APPROACHES. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 73 57 83 / 10 0 20 10 GCK 43 71 49 75 / 0 0 20 0 EHA 44 75 53 78 / 0 0 10 0 LBL 45 76 58 82 / 0 0 10 10 HYS 46 68 49 66 / 20 0 30 20 P28 50 77 64 86 / 30 0 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ074>078- 084>088. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ074>078- 084>088. && FN18/24
Hazardous weather outlook, May 10, 4:49 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON MAY 10 2010 KSZ030-031-043>046-061>066-079-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-EDWARDS- 449 AM CDT MON MAY 10 2010 /349 AM MDT MON MAY 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE ARKANSAS RIVER AFTER 12 PM CDT...AS A VERY INTENSE STORM SYSTEM ENTERS SOUTHWEST KANSAS. ATMOSPHERIC INSTABILITY WILL INCREASE BY MIDDAY ALONG WITH LOW LEVEL WIND SHEAR. THESE INGREDIENTS WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS CAPABLE OF HAIL UP TO HALF DOLLAR SIZE AND ISOLATED TORNADOES. THE GREATEST THREAT FOR ISOLATED TORNADOES WILL MOST LIKELY BE ALONG AND NORTH OF THE ARKANSAS RIVER TO THE INTERSTATE 70 CORRIDOR...AND BETWEEN 2 PM AND 6 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST OF A LARNED TO COLDWATER LINE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL MOST LIKELY BE NEEDED BEGINNING AROUND NOON CDT TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ074>078-084>088-111000- STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 449 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON HOURS AS A VERY INTENSE STORM SYSTEM MOVES INTO SOUTHWEST KANSAS. SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH PEAK WIND GUSTS EXCEEDING 60 MPH AT TIMES...ESPECIALLY BETWEEN 2 PM AND 6 PM CDT. A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST OF A LARNED TO COLDWATER LINE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS, LAW ENFORCEMENT, AND EMERGENCY MANAGEMENT ARE ENCOURAGED TO REPORT ANY STRUCTURAL WIND DAMAGE SHOULD IT OCCUR LATER THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ080-081-089-090-111000- KIOWA-PRATT-COMANCHE-BARBER- 449 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST OF A LARNED TO COLDWATER LINE. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, May 10, 12:53 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1253 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 2 N JOHNSON CITY 37.60N 101.75W
05/10/2010 M60.00 MPH STANTON KS EMERGENCY MNGR
&&
18Special weather statement, May 10, 1:14 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 114 PM CDT MON MAY 10 2010 KSZ078-101900- FORD- 114 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD COUNTY... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF ENSIGN... MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN NORTHWESTERN FORD COUNTY...INCLUDING THE CITIES OF DODGE CITY...FT. DODGE AND WRIGHT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3790 10017 3790 9962 3759 9994 3759 10021 TIME...MOT...LOC 1814Z 217DEG 39KT 3767 10008 WRIGHT
Local storm report, May 10, 2:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM NON-TSTM WND GST HOLCOMB 37.99N 100.99W
05/10/2010 M56.00 MPH FINNEY KS BROADCAST MEDIA
REPORT FROM THE KSN WXLAB AT HOLCOMB MIDDLE SCHOOL.
0135 PM NON-TSTM WND GST LIBERAL 37.04N 100.94W
05/10/2010 M61.00 MPH SEWARD KS AWOS
&&
18Local storm report, May 10, 2:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND GST 6 E SCOTT CITY 38.48N 100.80W
05/10/2010 E60 MPH SCOTT KS NWS EMPLOYEE
&&
JFINCHLocal storm report, May 10, 2:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM NON-TSTM WND GST 2 NW GARDEN CITY 38.00N 100.89W
05/10/2010 E65 MPH FINNEY KS TRAINED SPOTTER
ESTIMATED WIND GUST BETWEEN 60 AND 70 MPH. TWO TO THREE
INCH TREE BRANCHES DOWN.
&&
MSCOTTLocal storm report, May 10, 2:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 5 SSW WINDTHORST 37.71N 99.67W
05/10/2010 E1.00 INCH FORD KS PUBLIC
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:41 AM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 7 more | 15 hr |
| May 10, 12:47 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 58 min |
| May 10, 1:14 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| May 10, 1:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 43 min |
| May 10, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 46 min |
| May 10, 2:33 PM CDT | Tornado Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 27 min |
| May 10, 3:11 PM CDT | Tornado Warning | DDC | Ness | 34 min |
| May 10, 3:16 PM CDT | Tornado Warning | DDC | Barber, Comanche | 29 min |
| May 10, 3:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| May 10, 3:22 PM CDT | Tornado Warning | DDC | Barber, Pratt | 23 min |
| May 10, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 26 min |
| May 10, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 44 min |
| May 10, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.